How is MDMA toxicity treated?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Careful attention to the airway, breathing, and circulation (ABCs) and vital signs is standard in overdoses, and serial neurologic checks are required. Provide oxygen, obtain intravenous access, and perform cardiac monitoring.

A bedside glucose determination is indicated in any patient presenting with altered mental status. If a patient is hypoglycemic, administer thiamine and enough glucose to maintain adequate serum glucose concentrations with frequent monitoring.

If verbal communication is possible, providing reassurance is important. Avoid physical or pharmacologic restraints if possible. Place the patient in a calm, quiet room. If severe agitation or disruptive behavior persists, sedation using benzodiazepines and/or physical restraints may be necessary.

If acute toxicity caused by ingestion is known, perform gastrointestinal decontamination by administering activated charcoal. Orogastric lavage usually is not necessary unless a life-threatening co-ingestant is involved and the patient presents within 1 hour of ingestion. Whole-bowel irrigation may be indicated if body packing of drugs is suspected.

Although respiratory distress is uncommon, endotracheal intubation and mechanical ventilation may be required in patients who cannot protect their airway or have respiratory compromise because of conditions such as seizures, cardiovascular instability, or trauma.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!